Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 348, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 29, 2011, 4:30 PM CDT for Chase County, Marion County, Kansas. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2011, 4:30 PM CDT (21:30 UTC)
- Expired
- Jul 29, 2011, 5:00 PM CDT
- In force
- 30 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Chase County, KS, Marion County, KS
The radar
The Topeka radar (KTWX), 86 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 4:57 PM CDT | TSTM WND GST 75 | 5 W Elmdale, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 186 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 1088 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -61 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
946
WUUS53 KICT 292130
SVRICT
KSC017-115-292200-
/O.NEW.KICT.SV.W.0348.110729T2130Z-110729T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
430 PM CDT FRI JUL 29 2011
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN CHASE COUNTY IN EAST CENTRAL KANSAS...
SOUTHEASTERN MARION COUNTY IN CENTRAL KANSAS...
* UNTIL 500 PM CDT
* AT 424 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS
IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR FLORENCE...OR 9
MILES SOUTHEAST OF MARION...AND MOVING NORTHEAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
COTTONWOOD FALLS...CEDAR POINT...ELMDALE...STRONG CITY...HYMER AND
BAZAAR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3852 9653 3826 9650 3808 9664 3809 9685
3824 9697 3852 9688
TIME...MOT...LOC 2130Z 233DEG 12KT 3827 9686
WIND...HAIL 60MPH <.75IN
$$
DARMOFAL2 follow-up statements
974
WWUS53 KICT 292140
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
440 PM CDT FRI JUL 29 2011
KSC017-115-292200-
/O.CON.KICT.SV.W.0348.000000T0000Z-110729T2200Z/
MARION KS-CHASE KS-
440 PM CDT FRI JUL 29 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN CHASE
AND SOUTHEASTERN MARION COUNTIES UNTIL 500 PM CDT...
AT 436 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR CEDAR POINT...OR 13 MILES
EAST OF MARION...MOVING EAST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE...
COTTONWOOD FALLS...ELMDALE...STRONG CITY...BAZAAR AND HYMER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3852 9653 3826 9650 3808 9664 3809 9685
3824 9697 3852 9688
TIME...MOT...LOC 2140Z 248DEG 19KT 3829 9678
WIND...HAIL 60MPH <.75IN
$$
DARMOFAL412
WWUS53 KICT 292154
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
454 PM CDT FRI JUL 29 2011
KSC115-292204-
/O.CAN.KICT.SV.W.0348.000000T0000Z-110729T2200Z/
MARION KS-
454 PM CDT FRI JUL 29 2011
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHEASTERN MARION
COUNTY IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3826 9650 3809 9664 3809 9684 3852 9682
3852 9653
TIME...MOT...LOC 2154Z 248DEG 19KT 3832 9669
$$
KSC017-292200-
/O.CON.KICT.SV.W.0348.000000T0000Z-110729T2200Z/
CHASE KS-
454 PM CDT FRI JUL 29 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN CHASE
COUNTY UNTIL 500 PM CDT...
AT 448 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTHEAST OF CEDAR
POINT...OR 11 MILES SOUTHWEST OF COTTONWOOD FALLS...MOVING EAST AT 20
MPH.
LOCATIONS IMPACTED INCLUDE...
COTTONWOOD FALLS...ELMDALE...STRONG CITY...BAZAAR AND HYMER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3826 9650 3809 9664 3809 9684 3852 9682
3852 9653
TIME...MOT...LOC 2154Z 248DEG 19KT 3832 9669
WIND...HAIL 60MPH <.75IN
$$
DARMOFALWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:45 PM CDT, 45 minutes earlier.
Area forecast discussion, Jul 29, 3:45 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 345 PM CDT FRI JUL 29 2011 .DISCUSSION... FORECAST HIGHLIGHT: DANGEROUS HEAT TO RETURN WITH VENGEANCE THIS WEEKEND & PERSIST THRU THE MIDDLE OF NEXT WEEK. THEREFORE...EXCESSIVE HEAT WATCH IS BEING UPGRADED TO AN EXCESSIVE HEAT WARNING FOR ALL AREAS FROM SAT MORNING TO NEXT WED EVENING. TONIGHT: SCT (+)TSRA ERUPTED THIS AFTERNOON ALONG NE-SW ORIENTED STATIONARY FRONT EXTENDING FROM NRN MO ACROSS ERN & SRN KS TO TX PANHANDLE THAT IS INTER- ACTING WITH A MOISTURE-RICH & OBVIOUSLY UNSTABLE AIRMASS...BOTH OF WHICH HAVE PRODUCED ++RA IN SC KS. WITH THE BOUNDARY CAMPING OUT ACROSS THESE AREAS ONLY CHANGE TO INHERITED FORECAST WAS TO RAISE POPS ALL AREAS WITH HIGHEST POPS (40-50%) ASSIGNED TO AREAS ALONG & JUST N OF THE BOUNDARY. ONCE AGAIN 50-60 MPH GUSTS ARE POSSIBLE IN THESE AREAS. SAT-WED: TSRA SHOULD END IN GENERAL W-E MANNER AS A WEAK 700-MB SHORTWAVE VACATES KS. THIS WOULD ENABLE THE STRONG MASSIVE MID-UPR HIGH COVERING MOST OF THE U.S. TO TIGHTEN IT'S GRIP...THEREBY BEGINNING YET ANOTHER PROLONGED PERIOD OF DANGEROUS HEAT FOR ALL AREAS. AS STATED IN THE HEADLINES WITH HEAT INDICES OF 105-110 PROJECTEDFOR NEARLY ALL AREAS HAVE UPGRADED THE EXCESSIVE HEAT WATCH TO AN EXCESSIVE HEAT WARNING THAT'LL BE IN EFFECT FROM SAT-WED. ON SAT...THE HEAT INDICES ACROSS CNTRL KS SHOULD REACH 103 TO 104 BUT WILL REACH 105-110 FOR REMAINDER OF THE PERIODS. REGARDLESS IT IS GOING TO BE HIDEOUSLY HOT. THU-FRI NGT: ANY CHANCE FOR TSRA SHOULD ARRIVE DURING THESE PERIODS WHEN A COLD FRONT TRIES TO SETTLE SE TOWARD CNTRL KS. BETTER CHANCES FOR TSRA WOULD OCCUR OVER CNTRL KS WHERE NO DOUBT CLOSER TO WHAT SHOULD BE A STALLING FRONT. THIS SHOULD ENABLE THE FURNACE TO BE TURNED DOWN A FEW NOTCHES BY FRI WITH HIGHS IN MID-UPR 90S PROJECTED FOR MOST AREAS. && .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU WEAK BOUNDARY WITH WAVE JUST WEST OF KICT WILL BE FOCUS FOR THUNDERSTORMS THIS AFTERNOON AND EVENING. THE GREATEST COVERAGE WILL LIKELY BE ALONG/JUST NORTH OF HIGHWAY 400. WINDS AT ALL SITES WILL BE HEAVILY INFLUENCED BY CONVECTION. CONSENSUS OF MODELS SUGGEST THAT SOUTH FLOW WILL RETURN OVER ALL BUT KSLN/KRSL BY MID MORNING SAT. CONVECTIVE DEBRIS WILL LIKELY PERSIST WELL INTO SAT MORNING GIVEN WEAK FLOW ALOFT. -HOWERTON && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 77 101 79 105 / 40 30 10 10 HUTCHINSON 76 101 79 104 / 40 30 10 10 NEWTON 76 99 79 104 / 40 30 20 10 ELDORADO 77 99 78 104 / 40 30 20 10 WINFIELD-KWLD 77 102 79 103 / 30 20 10 10 RUSSELL 72 100 77 101 / 40 30 20 10 GREAT BEND 73 101 77 103 / 40 20 10 10 SALINA 74 99 77 103 / 50 30 20 10 MCPHERSON 75 99 79 104 / 50 30 20 10 COFFEYVILLE 78 99 79 103 / 20 30 20 10 CHANUTE 76 97 78 101 / 30 30 20 10 IOLA 75 96 77 100 / 40 40 20 10 PARSONS-KPPF 77 98 78 102 / 20 30 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING FROM 7 AM SATURDAY TO 7 PM CDT WEDNESDAY FOR KSZ032-033-047>053-067>072-082-083-091>096-098>100. &&
Hazardous weather outlook, Jul 29, 5:10 AM CDT, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 510 AM CDT FRI JUL 29 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-301015- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 510 AM CDT FRI JUL 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL AFFECT CENTRAL KANSAS AND PARTS OF SOUTHERN KANSAS FOR TODAY AND TONIGHT. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS TO 50 MPH...AND TORRENTIAL DOWNPOURS. HEAT INDICES OF 100 TO 104 WILL BE POSSIBLE ACROSS SOUTHERN KANSAS FOR THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FEW THUNDERSTORMS WILL BE POSSIBLE FOR AREAS ALONG AND NORTH OF A RUSSELL TO NEWTON...TO COFFEYVILLE LINE FOR SATURDAY AFTERNOON AND EVENING. SEVERE WEATHER IS NOT EXPECTED WITH ANY OF THIS ACTIVITY. INTENSE HEAT IS EXPECTED TO RETURN TO THE ENTIRE AREA FOR THE WEEKEND AND CONTINUE THROUGH AT LEAST WEDNESDAY...WITH HIGH TEMPERATURES AND HEAT INDICES RANGING FROM 100 TO 112. VERY HIGH FIRE DANGER IS FORECAST ON TUESDAY AND WEDNESDAY OVER KINGMAN AND HARPER COUNTIES...AS WELL AS THE ADJACENT AREA OF SEDGWICK AND SUMNER COUNTIES. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP CJ
In the hours before
Local storm report, Jul 29, 2:07 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
207 PM CDT FRI JUL 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND GST 2 WSW WICHITA MID CONTI 37.65N 97.47W
07/29/2011 E60 MPH SEDGWICK KS TRAINED SPOTTER
OFF DUTY NWS EMPLOYEE REPORTED WIND GUST UP TO 60 MPH.
&&
JASLocal storm report, Jul 29, 2:24 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
224 PM CDT FRI JUL 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 PM TSTM WND GST 3 NNW WEST WICHITA 37.72N 97.48W
07/29/2011 E60 MPH SEDGWICK KS TRAINED SPOTTER
WINDS ESTIMATED BY OFF DUTY NWS EMPLOYEE.
&&
HOWERTONLocal storm report, Jul 29, 2:32 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
232 PM CDT FRI JUL 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM TSTM WND GST 3 S DOWNTOWN WICHITA 37.65N 97.34W
07/29/2011 M63 MPH SEDGWICK KS TRAINED SPOTTER
NEAR WATSON PARK.
&&
JASSpecial weather statement, Jul 29, 2:44 PM CDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 244 PM CDT FRI JUL 29 2011 KSZ092-292015- SUMNER- 244 PM CDT FRI JUL 29 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SUMNER COUNTY... AT 243 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR ARGONIA...OR 15 MILES WEST OF WELLINGTON...AND MOVING NORTHEAST AT 5 MPH. WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. HOWERTON
Special weather statement, Jul 29, 4:07 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 407 PM CDT FRI JUL 29 2011 KSZ052-053-292130- CHASE-MARION- 407 PM CDT FRI JUL 29 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHASE AND MARION COUNTIES... AT 405 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS SCATTERED ALONG A LINE EXTENDING FROM LINCOLNVILLE TO PEABODY...AND MOVING NORTHEAST AT 15 MPH. WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. DARMOFAL
Special weather statement, Jul 29, 4:28 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 428 PM CDT FRI JUL 29 2011 KSZ052-053-292200- CHASE-MARION- 428 PM CDT FRI JUL 29 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHASE AND MARION COUNTIES... AT 424 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR FLORENCE...OR 9 MILES SOUTHEAST OF MARION...AND MOVING NORTHEAST AT 15 MPH. WINDS TO 55 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. DARMOFAL
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 3:16 AM CDT | Excessive Heat Watch | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 13 hr |
| Jul 29, 1:58 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 47 min |
| Jul 29, 2:31 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 16 min |
| Jul 29, 3:01 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Marion | 59 min |
| Jul 29, 3:11 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 64 min |
| Jul 29, 3:55 PM CDT | Excessive Heat Warning | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 35 hr |
| Jul 29, 4:58 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 44 min |
| Jul 29, 5:39 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Greenwood | 36 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.